Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Extending combinatorial piecewise linear structures on stratified spaces. II


Authors: Douglas R. Anderson and Wu Chung Hsiang
Journal: Trans. Amer. Math. Soc. 260 (1980), 223-253
MSC: Primary 57Q25
DOI: https://doi.org/10.1090/S0002-9947-1980-0570787-8
MathSciNet review: 570787
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let X be a stratified space and suppose that both the complement of the n-skeleton and the n-stratum have been endowed with combinatorial piecewise linear (PL) structures. In this paper we investigate the problem of ``fitting together'' these separately given PL structures to obtain a single combinatorial PL structure on the complement of the $ (n\, - \,1)$-skeleton. The first main result of this paper reduces the geometrically given ``fitting together'' problem to a standard kind of obstruction theory problem. This is accomplished by introducing a tangent bundle for the n-stratum and using immersion theory to show that the ``fitting together'' problem is equivalent to reducing the structure group of the tangent bundle of the n-stratum to an appropriate group of PL homeomorphisms. The second main theorem describes a method for computing the homotopy groups arising in the obstruction theory problem via spectral sequence methods. In some cases, the spectral sequences involved are fairly small and the first few differentials are described. This paper is an outgrowth of earlier work by the authors on this problem.


References [Enhancements On Off] (What's this?)

  • [1] E. Akin, Manifold phenomena in the theory of polyhedra, Trans. Amer. Math. Soc. 143 (1969), 413-473. MR 0253329 (40:6544)
  • [2] D. R. Anderson and W. C. Hsiang, Extending combinatorial PL structures on stratified spaces, Invent. Math. 32 (1976), 179-204. MR 0413114 (54:1235)
  • [3] -, The functors $ {K_{ - i}}$ and pseudo-isotopies of polyhedra, Ann. of Math. (2) 105 (1977), 201-223. MR 0440573 (55:13447)
  • [4] H. Bass, Algebraic K-theory, Benjamin, New York, 1968. MR 0249491 (40:2736)
  • [5] D. Carter, Negative K-theory for group rings of finite groups, Thesis, Columbia University, 1978.
  • [6] M. M. Cohen, A general theory of relative regular neighborhoods, Trans. Amer. Math. Soc. 136 (1969), 189-239. MR 0248802 (40:2052)
  • [7] R. D. Edwards and R. C. Kirby, Deformations of spaces of imbeddings, Ann. of Math. (2) 93 (1971), 63-88. MR 0283802 (44:1032)
  • [8] F. T. Farrell and W. C. Hsiang, Manifolds with $ {\pi _1}\, = \,G\,{ \times _\alpha }\,T$, Amer. J. Math. 95 (1973), 813-848. MR 0385867 (52:6726)
  • [9] A. Haefliger and V. Poenaru, Classification des immersions combinatoires, Inst. Hautes Etudes Sci. Publ. Math. 23 (1964), 75-91. MR 0172296 (30:2515)
  • [10] A. Hatcher, Higher simple homotopy theory, Ann. of Math. (2) 102 (1975), 101-137. MR 0383424 (52:4305)
  • [11] -, Concordance spaces, higher simple homotopy theory and applications, Proc. Sympos. Pure Math., vol. 32, Part I, Amer. Math. Soc., Providence, R. I., 1978, pp. 3-21. MR 520490 (80f:57014)
  • [12] J. F. P. Hudson, Piecewise linear topology, Benjamin, New York, 1969. MR 0248844 (40:2094)
  • [13] R. C. Kirby and L. C. Siebenmann, On the triangulation of manifolds and the Hauptvermutung, Bull. Amer. Math. Soc. 75 (1969), 742-749. MR 0242166 (39:3500)
  • [14] -, Foundational essays on topological manifolds, smoothings, and triangulations, Ann. of Math. Studies No. 88, Princeton Univ. Press, Princeton, N. J., 1977. MR 0645390 (58:31082)
  • [15] J. M. Kister, Microbundles are fiber bundles, Ann. of Math. (2) 80 (1964), 190-199. MR 0180986 (31:5216)
  • [16] C. Lacher, Locally flat strings and half strings, Proc. Amer. Math. Soc. 18 (1967), 299-304. MR 0212805 (35:3670)
  • [17] R. K. Lashof, The immersion approach to triangulation and smoothing, Proc. Sympos. Pure Math., vol. 22, Amer. Math. Soc., Providence, R. I., 1971, pp. 131-164. MR 0317332 (47:5879)
  • [18] R. K. Lashof and M. Rothenberg, Triangulation of manifolds. I, II, Bull. Amer. Math. Soc. 75 (1969), 750-754; 755-757. MR 0247631 (40:895)
  • [19] -, G-smoothing theory, Proc. Sympos. Pure Math., vol. 32, Part I, Amer. Math. Soc., Providence, R. I., 1971, pp. 211-266. MR 520506 (80h:57030)
  • [20] J. W. Milnor, Two complexes which are homeomorphic but combinatorially distinct, Ann. of Math. (2)74 (1961), 575-590. MR 0133127 (24:A2961)
  • [21] -, Microbundles. I, Topology 3 (supplement) (1964/65), 53-80. MR 0161346 (28:4553b)
  • [22] J. L. Shaneson, Wall's surgery obstruction groups for $ Z\, \times \,G$, Ann. of Math. (2) 90 (1969), 296-334. MR 0246310 (39:7614)
  • [23] L. C. Siebenmann, The obstruction to finding a boundary for an open manifold of dimension $ \geqslant \,5$, Thesis, Princeton Univ., Princeton, N. J., 1965.
  • [24] -, Pseudo-annuli and invertible cobordisms, Arch. Math. 19 (1968), 28-35. MR 0239611 (39:968)
  • [25] -, Topological manifolds, Proc. Internat. Congr. Math., Nice (1970), Vol. 2, Gauthier-Villars, Paris, 1971, pp. 133-163. MR 0423356 (54:11335)
  • [26] -, Deformation of homeomorphisms on stratified sets, Comment. Math. Helv. 47 (1972), 123-163. MR 0319207 (47:7752)
  • [27] J. R. Stallings, On infinite processes leading to differentiability in the complement of a point, Differential and Combinatorial Topology (S. S. Cairns, ed.), Princeton Univ. Press, Princeton, N. J., 1965. MR 0180983 (31:5213)
  • [28] C. T. C. Wall, Unknotting tori in codimension one and spheres in codimension two, Proc. Cambridge Philos. Soc. 61 (1965), 659-664. MR 0184249 (32:1722)
  • [29] E. C. Zeeman, Seminar on combinatorial topology, Mimeograph Notes, I.H.E.S., Paris, 1963.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q25

Retrieve articles in all journals with MSC: 57Q25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0570787-8
Keywords: Stratified space, locally triangulable space, immersion theory, isotopy extension theorem, algebraic K-theory
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society